Alert archive / Indiana / Winter Storm Warnings in 2010

Winter Storm Warning 4, NWS Northern Indiana

December 11, 201010 counties in Indiana; Williams County, Ohio; 4 counties in Michigan

NWS Northern Indiana issued this winter storm warning at Dec 11, 2010, 4:11 PM EST for 10 counties in Indiana; Williams County, Ohio; 4 counties in Michigan. It took effect at Dec 12, 2010, 1:00 AM EST. It was in force for 51 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2010, 4:11 PM EST (21:11 UTC)
In effect from
Dec 12, 2010, 1:00 AM EST
Expired
Dec 14, 2010, 4:21 AM EST
In force
51 hr
Issued by
NWS Northern Indiana

Counties DeKalb County, IN, Elkhart County, IN, Fulton County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 20 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this winter storm warning went out at Dec 11, 12:28 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 11, 12:28 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 PM EST SAT DEC 11 2010

.AVIATION...
AREA OF RAIN WILL OVERSPREAD THE AREA THIS AFTN CAUSING CIGS TO
LOWER TO IFR/MVFR. PRECIP SHOULD CONT TONIGHT AND CHANGE TO SNOW
WITH FLYING CONDITIONS LWRG TO LIFR AND CONTG INTO SUNDAY MORNING.
WINDS WILL VEER FM SE-W AND INCREASE SOME DURING THIS PERIOD, BUT
VERY WINDY CONDITIONS WITH BLSN SHOULD OVERSPREAD THE AREA FROM
W-E SUN AFTN/EVE.

&&

.UPDATE...
UPDATED MAINLY TO REMOVE MORNING WORDING FROM ZONES. BUMPED HIGH
TEMPS UP FOR THIS AFTN...BUT CURRENT TEMPS PRBLY NEAR HIGHS AS
INCRSG CLOUDINESS AND RAIN MOVG INTO THE AREA WILL LIMIT FURTHER
RISES. CONTD WITH WINTER STORM WATCH FOR NOW...AS STILL EXPECT A
TRANSITION TO SNOW TONIGHT WITH SNOW CONTG SUNDAY AND
TRANSITIONING TO AN LES EVENT SUNDAY NIGHT WITH WINDS INCRSG
CAUSING BLSN.

&&

.PREV DISCUSSION... /ISSUED 447 AM EST SAT DEC 11 2010/

SHORT TERM...
DYNAMIC AND VRY COMPLEX WINTER STORM TO WREAK HAVOC ACROSS THE AREA
THIS WEEKEND.

OF NOTE IS ABRUPT SWD SHIFT SEEN IN ALL NCEP BASED 00Z MODEL
GUIDANCE. THIS ALIGNS MUCH BTR W/HEDGE PREFERENCE FM YDA FOLLOWING
GEM/UKMET BLEND AND LENDS GREATER CONFIDENCE GOING FORWARD ESP
W/NECESSITATED CHGS. WILL EXPAND ERN/SWRN EXTENT OF EXISTING WATCH
AND BACK START TIME TO 12Z SUN. WATER VAPOR THIS MORNING CLEARLY
CONFIRMS PRIOR GUIDANCE DISMAL HANDLING OF STG SW TROUGH DIGGING
SEWD THROUGH SRN NE THIS MORNING AND ALREADY SOUTH OF MANY 06Z MODEL
PROJECTIONS. 00Z CONSENSUS TURNED ABRUPTLY SOUTH AND HAVE CAUGHT ON
ALTHOUGH DOUBT ANY PARTICULAR PIECE OF MODEL BASED GUIDANCE OFFERS A
CONCRETE SOLUTION YET AS SWD DISPLACEMENT HAS PROBABLY NOT RUN ITS
FULL COURSE YET. THAT SAID...SWD SHIFT IN STG MID LVL DEFORMATION
ZONE XPCD AND MORE ACCURATELY PORTRAYED IN 00Z GEM FOLLOWED BY 03Z
SREF AND 00Z GEFS WHICH TAKE RAPIDLY DEEPENING SFC CYCLONE OVR NW IA
SEWD INTO WRN IN NR KLAF W/SECONDARY SFC DVLPMNT LT TONIGHT NR KJKL
THEN TURNS NWD TWD KCLE SUN AFTN. THIS WOULD PLACE MUCH OF CWA
SQUARELY WITHIN IMPRESSIVE TROWAL W/SIG SNOW ACCUMULATIONS SUN AND
SUN NIGHT. PROXIMITY OF 00Z MODEL BASED MID LVL DRY SLOT CONCERNING
BUT AGAIN GIVEN OBVIOUS ACROSS THE BOARD MODEL TREND FEEL QUITE
COMFORTABLE W/WATCH EXTENSION AND DAYSHIFT MAY NEED TO EXPAND
FURTHER TO ENCOMPASS NW OH.

CHG OVR THIS EVENING COMPLICATED W/ANOMALOUSLY STG WAA PUSH HWVR
VARIETY OF POINT SNDGS KEY IN ON SIG ADIABATIC ADJUSTMENT IN 03-06Z
TIMEFRAME COINCIDENT W/ARRIVAL OF DEEP LYRD ASCENT PLUME AND XPC A
RAPID CHANGE OVER W/ALL SNOW BY 06Z. AFT THAT...FCST BOILS DOWN TO
PLACEMENT OF STG MID LVL DEFORMATION ZONE AND HOW CLOSED MID LVL
TROUGH PIVOTS NORTH OUT OF THE OH VALLEY W/CONSENSUS BASICALLY
DUMBBELLING MID LVL TROUGH ARND CWA W/A PROLONGED PD OF MOD-HVY SNOW
ESP NORTH HALF AND RAPIDLY INCREASING GRADIENT FLW SUN AFTN BASED ON
CURRENT GUIDANCE SUITE AND THUS THE REASONING FOR WATCH EXPANSION.

MORE COMPLICATING FCTR LIES W/PLACEMENT OF LIKELY EXTREME LK
ENHANCED SNOW BAND W/BLEND OF HIGHRES GUIDANCE SLWR IN DVLPG INTENSE
SINGLE BAND SUN EVE AND THEN SLOWLY PIVOTING THIS EWD MON. EQL HGTS
NOTED NR 10 KFT AND LIKELY SEEDER-FEEDER MECHANISM ALOFT STILL IN
PLACE SUGGEST ADDNL SWD EXPANSION TO INCLUDE WHITE/CASS/AND MIAMI
COUNTIES PSBL BUT THIS IS QUITE RARE AND NOT INCLINED TO PUSH IT
THAT FAR SOUTH. OTHERWISE EWD PROGRESSION OF LK EFFECT HOLDS W/PRIOR
INITIAL WATCH YET DID EXTEND THROUGH 06Z TUE W/NEWER 06Z GUIDANCE
KEEPING THE ERN BAND W/LK SUPERIOR CONNECTION GOING WELL INTO TUE
AFTN AS INVERSION HGTS SLOW TO DROP GIVEN DOWNSTREAM BLOCKING
HOLDING FIRM AND DEEP MID LVL TROUGH STILL EXTENDING WWD THROUGH THE
LAKES. QPF GRIDS WEIGHTED TWD SYNOPTIC EVENT W/POTENTIAL LK EFFECT
CONTRIBUTION HEAVILY CONSERVED AS SOMEWHAT WAVERING PLACEMENT OF
BAND AND MORE IMPORTANTLY DURATION AS YET MOST UNCERTAIN AND TIED
DIRECTLY W/PLACEMENT OF MID LVL TROUGH AXIS AND TRACK/INTENSITY OF
SFC CYCLONE. NEVER THE LESS...SOME HIGHRES BASED GUIDANCE SUGGESTS
STORM TOTAL SNOW ACCUMULATIONS APCHG 30 INCHES OVR
LAPORTE/BERRIEN/ST JOE COUNTIES.

LONG TERM...
TUESDAY THROUGH FRIDAY...AN ACTIVE PATTERN SHOULD PERSIST INTO THE
SECOND HALF OF THE WEEK AS ANOTHER TROF IS EXPECTED TO EJECT EAST.
PREFER THE ECMWF THIS PACKAGE GIVEN THE RECENT PREFORMANCE WITH THIS
PATTERN. HAVE ADDED A CHANCE FOR SNOW THURSDAY THROUGH FRIDAY.
ALTHOUGH THIS TIMING MAY EVENTUALLY NEED TO BE ADJUSTED...THE 300K
SFC SHOWS SUFFICIENT LIFT AND SATURATION DURING THIS TIME. THERMAL
PROFILES INDICATE JUST SNOW. OTHERWISE TEMPERATURES SHOULD STAY
BELOW NORMAL THIS PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR INZ006>009-017.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR INZ003>005-014-016.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON
     FOR INZ012-013-015.

MI...WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR MIZ079>081.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR MIZ077-078.

OH...WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR OHZ001.

LM...STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR
     LMZ043-046.

&&

SHORT TERM...T
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Dec 11, 6:12 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EST SAT DEC 11 2010

INZ003>005-014-016-MIZ077-078-121100-
LA PORTE-ST. JOSEPH IN-ELKHART-MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...PLYMOUTH...BREMEN...WARSAW...
WINONA LAKE...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
612 AM EST SAT DEC 11 2010 /512 AM CST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH AND CHANGE TO SNOW BY MID EVENING...WITH
SEVERAL INCHES OF ACCUMULATION POSSIBLE BY DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL BRING MODERATE TO HEAVY SNOW AND STRONG
WINDS TO THE REGION THROUGH MONDAY NIGHT. TRAVEL CONDITIONS WILL
BECOME DIFFICULT IF NOT IMPOSSIBLE. FOR THE LATEST DETAILS...VIEW
THE LATEST WINTER WEATHER PRODUCT FROM THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THIS WEEKEND INTO
MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ012-013-015-121100-
STARKE-PULASKI-FULTON IN-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...ROCHESTER
612 AM EST SAT DEC 11 2010 /512 AM CST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH AND CHANGE TO SNOW BY MID EVENING...WITH SEVERAL
INCHES OF ACCUMULATION POSSIBLE BY DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL BRING MODERATE TO HEAVY SNOW AND STRONG
WINDS TO THE REGION THROUGH MONDAY MORNING. TRAVEL CONDITIONS WILL
BECOME DIFFICULT IF NOT IMPOSSIBLE. FOR THE LATEST DETAILS...VIEW
THE LATEST WINTER WEATHER PRODUCT FROM THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THIS WEEKEND INTO
MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006>009-017-MIZ079>081-OHZ001-121100-
LAGRANGE-STEUBEN-NOBLE-DE KALB-WHITLEY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...COLUMBIA CITY...
SOUTH WHITLEY...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...MONTPELIER
612 AM EST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH AND CHANGE TO SNOW BY LATE EVENING...WITH SEVERAL
INCHES OF ACCUMULATION POSSIBLE BY DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL BRING MODERATE TO HEAVY SNOW AND
STRONG WINDS TO THE REGION THROUGH SUNDAY NIGHT. TRAVEL CONDITIONS WILL
BECOME DIFFICULT IF NOT IMPOSSIBLE. FOR THE LATEST DETAILS...VIEW
THE LATEST WINTER WEATHER PRODUCT FROM THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THIS WEEKEND INTO
MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-020-022>027-032>034-OHZ002-004-005-015-016-024-025-121100-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
612 AM EST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH AND CHANGE TO SNOW BY LATE EVENING...WITH SEVERAL
INCHES OF ACCUMULATION POSSIBLE BY DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL BRING LIGHT TO MODERATE SNOW AND
STRONG WINDS TO THE REGION THROUGH MONDAY. TRAVEL CONDITIONS MAY
BECOME DIFFICULT. FOR THE LATEST DETAILS...VIEW THE LATEST WINTER
WEATHER PRODUCT FROM THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THIS WEEKEND INTO
MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-121100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
612 AM EST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS SMALL CRAFT CONDITIONS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS SMALL CRAFT CONDITIONS ARE EXPECTED THROUGH MOST OF THIS
PERIOD. VERY STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED ACROSS
THE LAKE BEGINNING SUNDAY AFTERNOON AND CONTINUING THROUGH MONDAY.
GALES ARE LIKELY SUNDAY AND MONDAY WITH A PERIOD OF STORM
FORCE WINDS POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:12 PM ESTLakeshore Flood StatementIWX40 hr
Dec 11, 3:41 PM ESTStorm WarningIWX43 hr
Dec 11, 4:11 PM ESTWinter Weather AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 11 more57 hr

Nearby

Winter Storm Warnings in Indiana, 2010Winter Storm Warnings in Michigan, 2010Winter Storm Warnings in Ohio, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.